Dilantin is a medicine used to prevent seizures. Overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Dilantin can be harmful in large amounts.
Dilantin is the brand name of phenytoin.
The symptoms of a Dilantin overdose vary. They may include:
- Staggering gait or walk (early sign)
- Unsteadiness, uncoordinated movements (early sign)
- Involuntary, jerky, repeated movement of the eyeballs called nystagmus (early sign)
- Tremor (uncontrollable, repeated shaking of the arms or legs)
- Slow or slurred speech
- Low blood pressure
- Nausea and vomiting
- Swollen gums
- Fever (rare)
- Severe blistering of the skin (rare)
- Slow or irregular heartbeat (usually only when taken intravenously, such as at a hospital)
- Swelling and purplish discoloration of the hand (only when taken intravenously, such as at a hospital)
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
DO NOT delay calling for help if you do not have this information.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- CT scan
- ECG (electrocardiogram, heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicine to reverse the effects of the drug and treat symptoms
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
The outlook depends on how severe the overdose is:
- Mild overdose -- Supportive therapy alone may be all that is needed. Recovery is likely.
- Moderate overdose -- With proper treatment, the person usually makes a complete recovery within 24 to 48 hours.
- Severe overdose -- If the person is unconscious or has abnormal vital signs, more aggressive treatments may be necessary. It may take 3 to 5 days before the person becomes conscious. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may cause permanent disability. However, unless there are complications, long-term effects and death are uncommon. If death occurs, it is usually from liver failure.
Aronson JK. Phenytoin and fosphenytoin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:709-718.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Review Date 12/3/2019
Updated by: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services / Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.